Alert archive / Alaska / Blizzard Warnings in 2010

Blizzard Warning 9, NWS Anchorage, AK

March 7, 2010

NWS Anchorage, AK issued this blizzard warning at Mar 7, 2010, 3:59 PM AKST. It took effect at Mar 7, 2010, 9:00 PM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2010, 3:59 PM AKST (00:59 UTC)
In effect from
Mar 7, 2010, 9:00 PM AKST
Expired
Mar 8, 2010, 4:25 AM AKST
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WWAK42 PAFC 080059
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
359 PM AKST SUN MAR 7 2010

AKZ155-080200-
/X.CAN.PAFC.WC.Y.0007.000000T0000Z-100308T0100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
359 PM AKST SUN MAR 7 2010

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE WIND
CHILL ADVISORY. 



$$

AKZ181-080200-
/X.CAN.PAFC.BZ.A.0010.100308T0600Z-100308T1200Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
359 PM AKST SUN MAR 7 2010

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 

NEAR BLIZZARD CONDITIONS MAY EXIST FROM NELSON LAGOON AND
EAST THIS EVENING...BUT WILL BE SHORT IN DURATION...FALLING BELOW WARNING
CRITERIA.

$$

AKZ161-081730-
/X.UPG.PAFC.BZ.A.0010.100308T0600Z-100308T1800Z/
/X.NEW.PAFC.BZ.W.0009.100308T0600Z-100308T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
359 PM AKST SUN MAR 7 2010

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST
MONDAY ALONG THE ALASKA PENINSULA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST
MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WINTER STORM CONTINUES TO PASS SOUTH OF THE ALASKA
PENINSULA AND TOWARDS KODIAK ISLAND. NORTHEAST WINDS OF 15 TO 25
MPH WILL TURN TO THE NORTHWEST AND INCREASE TO 40 MPH ALONG THE
ALASKA PENINSULA. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE
QUARTER MILE FROM SNOW AND BLOWING SNOW. CONDITIONS ARE EXPECTED TO
LAST THROUGH MONDAY MORNING BEFORE IMPROVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
1 follow-up statement
214 
WWAK42 PAFC 081325
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
425 AM AKST MON MAR 8 2010


AKZ161-081430-
/X.CAN.PAFC.BZ.W.0009.000000T0000Z-100308T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
425 AM AKST MON MAR 8 2010

...BLIZZARD WARNING IS CANCELED ALONG THE ALASKA PENINSULA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WARNING ALONG THE ALASKA PENINSULA...

SNOW...ALONG WITH AREAS OF BLOWING SNOW...WILL CONTINUE THROUGH
THE DAY TODAY ALONG THE ALASKA PENINSULA. HOWEVER...VISIBILITIES
ARE EXPECTED TO REMAIN ABOVE ONE QUARTER MILE.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 7, 6:30 AM AKST, 9 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 6:30 AM AKST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
630 AM AKST SUN MAR 7 2010

.ANALYSIS AND UPPER LEVELS...DOMINANT UPPER LEVEL FEATURE THIS
MORNING IS THE LARGE UPPER LOW CENTERED OVER THE NORTHEASTERN BERING
SEA THAT IS ELONGATED EAST TO WEST RESULTING IN AN UPPER TROUGH OVER
SOUTHCENTRAL ALASKA AND ANOTHER TO THE WEST OVER THE WESTERN BERING
BACK TO KAMCHATKA. A BROAD BAND OF CLOUDS VISIBLE ON IR IMAGERY.
SOUTH OF THE ALEUTIANS IS ASSOCIATED WITH A 140+KT JET STREAK.

.SURFACE FEATURES...REMNANTS OF LAST FRIDAYS STORM CONTINUE TO LINGER
OVER THE CHUGACH MOUNTAINS AND PRINCE WILLIAM SOUND WITH A CYCLONIC
CIRCULATION VISIBLE ON SATELLITE IMAGERY AS WELL AS RADAR WHERE
SEVERAL BANDS OF SHOWERS ARE SEEN ROTATING THROUGH WESTERN PRINCE
WILLIAM SOUND WHILE A BROADER BAND OF SHOWERS ASSOCIATED WITH THE MID
LEVEL TROUGH ARE MOVING FROM WEST OF MIDDLETON ISLAND NORTHEAST TO
CORDOVA AND CAPE SUCKLING.

TO THE WEST...A CLASSIC BAROCLINIC LEAF PATTERN IS VISIBLE ON
SATELLITE SOUTH OF UNIMAK ISLAND INDICATIVE OF THE DEVELOPING LOW
THAT WILL BE THE NEXT MAJOR STORM TO IMPACT THE GULF OF ALASKA AND
SOUTHCENTRAL ALASKA OVER THE NEXT COUPLE OF DAYS. ANOTHER LOW IS
CENTERED SOUTHWEST OF ATTU ISLAND. FARTHER NORTH A BROAD TROUGH
EXTENDS ACROSS THE NORTHERN BERING SEA WITH THE REMNANTS OF A POLAR
LOW MAKING THEIR WAY TOWARDS NUNIVAK ISLAND.

.MODEL DISCUSSION...MODELS IN GOOD AGREEMENT REGARDING THE DEVELOPING
LOW THAT WILL MOVE INTO THE WESTERN GULF TONIGHT. THE NAM IS THE
FAVORED MODEL IN THE EAST DUE TO ITS BETTER RESOLUTION OF THE BARRIER
JET THAT WILL BE DEVELOPING ALONG THE NORTHERN GULF COAST AS THE LOW
MOVES INTO THE NORTHERN GULF AS WELL AS ITS MORE REALISTIC DEPICTION
OF THE PRESSURE FIELD AS THE LOW MOVES ASHORE MONDAY NIGHT. IN THE
WEST...THE GFS IS PREFERRED DUE TO ITS FASTER TRACK REGARDING THE
DEVELOPING LOW SOUTH OF THE AKPEN. THE ECMWF WAS ORIGINALLY A FEW
HOURS SLOWER WITH THE MOVEMENT OF THIS SYSTEM BUT THE LATEST RUN HAS
CAUGHT UP WITH THE GFS.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...SNOW SHOWERS WILL CONTINUE TO IMPACT THE NORTHERN
GULF COAST TODAY. LOOK FOR SHOWERS TO DIMINISH LATER THIS AFTERNOON
AS THE UPPER LEVEL TROUGH PUSHES THROUGH. AFTER THAT THE FOCUS SHIFTS
TO THE DEVELOPING LOW THAT MOVES INTO THE WESTERN GULF THIS EVENING.
AN AREA OF ISENTROPIC UPLIFT AHEAD OF THE WARM FRONT WILL BRING SNOW
TO KODIAK ISLAND. THE MAIN FRONT WILL IMPACT KODIAK ISLAND TONIGHT
BRINGING STRONG WINDS AND BLOWING SNOW. THE CURRENT THINKING IS THAT
THE LOW SHOULD PASS CLOSE ENOUGH TO KODIAK THAT THE WARMER AIR WILL
CAUSE RAIN TO MIX IN WITH THE SNOW...NEGATING THE POSSIBILITY OF A
BLIZZARD. HOWEVER THE NEXT SHIFT WILL NEED TO WATCH THE TRACK OF THE
LOW CLOSELY AS A SLIGHT SHIFT TO THE EAST MAY KEEP KODIAK IN THE
COLDER AIR WITH THE RESULT BEING ALL SNOW AND SIGNIFICANTLY LOWER
VISIBILITIES. AS THE FLOW SWITCHES AROUND TO THE NORTHWEST BEHIND THE
LOW...KODIAK ISLAND WILL SEE ANOTHER SHOT OF SNOW AND BLOWING SNOW
ALONG WITH STRONG NORTHWEST WINDS.

THE FRONT WILL MOVE NORTH BRINGING STRONG WINDS AND BLOWING SNOW TO T
HE SOUTHERN KENAI STARTING TONIGHT. BY MONDAY LATE MONDAY MORNING THE
FRONT WILL MOVE INTO THE NORTHERN GULF. CONDITIONS ARE FAVORABLE FOR
A BARRIER JET TO SET UP ALONG THE NORTHEASTERN GULF COAST WITH
HURRICANE FORCE WINDS POSSIBLE MONDAY MORNING. IN ADDITION...BLIZZARD
CONDITIONS ARE POSSIBLE THROUGH PORTAGE VALLEY AND TURNAGAIN ARM AS
WELL AS THROUGH THOMPSON PASS. NORTHEASTERLY STORM FORCE WINDS WILL
ALSO BE POSSIBLE DOWN COOK INLET TONIGHT INTO MONDAY AS THE STORM
CIRCULATION AND RESULTING GRADIENT IS TIGHTER THAN THE LAST SYSTEM.
THE ANCHORAGE AND MATSU SHOULD STAY DRY INITIALLY ON MONDAY AND
MONDAY NIGHT. SNOW SHOWERS SHOULD MOVE IN EARLY TUESDAY MORNING AS
THE LOW AND FRONT RAPIDLY MOVE INLAND AND FLOW IN COOK INLET BECOMES
SOUTHWESTERLY. SHOWERS WILL BE WIDESPREAD ACROSS ALL OF THE
SOUTHCENTRAL ZONES AS THE MAIN UPPER LEVEL LOW MOVES OVERHEAD.

.SOUTHWEST...SNOW WILL CONTINUE OVER THE BRISTOL BAY REGION TODAY AS
A BOUNDARY MOVES INTO THE REGION. SNOW SHOULD BECOME MORE WIDESPREAD
BY THIS EVENING AS THE THERMAL GRADIENT BECOMES MORE APPARENT. AS
WINDS SWITCH AROUND TO THE NORTHWEST AND STRENGTHEN IN THE WAKE OF
THE DEVELOPING LOW SOUTH OF THE AKPEN...BLIZZARD CONDITIONS MAY BE
POSSIBLE ALONG THE NORTHERN AKPEN AND SOUTHERN BRISTOL BAY ZONES.
WIDESPREAD SHOWERS WILL BE FOUND ACROSS MUCH OF SOUTHWESTERN ALASKA
TUESDAY AS WESTERLY FLOW BRINGS IN MOISTURE AND THE UPPER LOW DROPS
SOUTHEAST ACROSS THE REGION FROM THE BERING SEA.

.BERING SEA/ALEUTIANS...SCATTERED SNOW SHOWERS ACROSS MUCH OF THE
ALEUTIANS THROUGH TUESDAY IN NORTH TO NORTHWEST FLOW. A WEAK LOW
MOVES INTO THE WESTERN AND CENTRAL ALEUTIANS TUESDAY BRINGING HIGHER
POPS WITH IT. THE LOW AND FRONT MOVES TO THE EASTERN ALEUTIANS AND
AKPEN BY TUESDAY NIGHT.

.LONG TERM FORECAST...COLDER TEMPERATURES FOR MUCH OF SOUTHCENTRAL
AND SOUTHWESTERN ALASKA AS THE UPPER LOW MOVES OVERHEAD AND FLOW
GENERALLY BECOMES NORTHWESTERLY. WEATHER SHOULD CALM DOWN BY LATER IN
THE WEEK AS STORM TRACKS SHIFT FARTHER SOUTH IN RESPONSE TO THE UPPER
LOW MOVING SOUTH...ALTHOUGH SNOW SHOWERS ARE EXPECTED TO LINGER ALONG
THE NORTHERN GULF COAST FOR MUCH OF THE EXTENDED PERIOD.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH...125 131 161 181
MARINE...HURRICANE FORCE WIND WARNING...120
         STORM WARNING...125 130 132 138 140 150 155
         GALE WARNING...129 141 160 165 170 171 172 180
         HEAVY FREEZING SPRAY WARNING...121 129 130 132 138 140 141
                                        150 155 165 170
FIRE WEATHER...NONE.

WOOD MAR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:00 PM AKSTGale WarningAFC10 days
Mar 7, 4:00 PM AKSTGale WarningAFC3 hr
Mar 7, 4:00 PM AKSTGale WarningAFC4 days
Mar 7, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Mar 7, 4:14 PM AKSTBlizzard WarningAFC37 hr
Mar 7, 4:17 PM AKSTHigh Wind WarningAFC22 hr
Mar 7, 7:00 PM AKSTHurricane Force Wind WarningAFC9 hr
Mar 7, 7:00 PM AKSTStorm WarningAFC9 hr
Mar 7, 7:00 PM AKSTHeavy Freezing Spray WarningAFC6 days
Mar 7, 9:13 PM AKSTBlizzard WatchAFC8 hr
Mar 7, 10:20 PM AKSTGale WarningAFC18 hr
Mar 7, 10:20 PM AKSTHeavy Freezing Spray WarningAFC18 hr
Mar 8, 4:00 AM AKSTGale WarningAFC3 days
Mar 8, 4:00 AM AKSTGale WarningAFC12 hr
Mar 8, 4:00 AM AKSTGale WarningAFC48 hr
Mar 8, 4:00 AM AKSTStorm WarningAFC12 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 8, 5:02 AM AKSTBlizzard WarningAFC24 hr

Nearby

Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.